Nevada, 2013Heavy Snow in Nevada, February 19 to 20, 2013
February 19 to 20, 2013 · NWS LKN · 2 events in 2 counties and zones
Heavy snow fell across southwestern Elko county and southern Lander and southern Eureka counties. Reports indicated up to to 8 inches of snow fell in the valleys and 10 to 16 inches in the mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow fell across southwestern Elko county and southern Lander and southern Eureka counties. Reports indicated up to to 8 inches of snow fell in the valleys and 10 to 16 inches in the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Feb 19, 1:30 PM PST, 2 hours 30 minutes earlier.
Area forecast discussion, Feb 19, 1:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
130 PM PST TUE FEB 19 2013
.SYNOPSIS...A STRONG WINTER STORM WILL IMPACT CENTRAL AND
NORTHEAST NEVADA THIS AFTERNOON THROUGH WEDNESDAY. EXPECT
WIDESPREAD SNOW...HEAVY AT TIMES...TO DEVELOP ACROSS
ELKO...EUREKA...AND NYE COUNTIES THIS AFTERNOON AND TONIGHT. SNOW
AND BLOWING SNOW WILL COMBINE TO PRODUCE HAZARDOUS TRAVEL ACROSS
CENTRAL AND NORTHEAST NEVADA TONIGHT AND WEDNESDAY MORNING. SNOW
SHOWERS WILL GRADUALLY DIMINISH DURING THE DAY WEDNESDAY.
&&
.SHORT TERM...TONIGHT THROUGH FRIDAY. WINTER STORM EVOLVING ACROSS
THE GREAT BASIN ON SCHEDULE...BUT NOT WITHOUT A FEW REMAINING
QUESTIONS.
CONFIDENT THAT AN INTENSE BAND OF HEAVY SNOW WILL QUICKLY DEVELOP
LATE THIS AFTERNOON...ALONG A TONOPAH-EUREKA-SPRING CREEK/RUBY
MOUNTAINS LINE. IR SATELLITE LOOP IS IMPRESSIVE THIS AFTERNOON
WITH VERY STRONG DIFLUENCE AND LIFT OVER NEVADA WITH CLOUDS
RAPIDLY BLOSSOMING. 12Z GFS/18Z NAM BOTH DEVELOP A "TONOPAH LOW"
OVER CENTRAL NYE COUNTY LATE THIS AFTERNOON. ONCE THIS
OCCURS...HEAVY SNOW WILL QUICKLY DEVELOP ALONG A JACKPOT- WELLS-
SPRING CREEK-JIGGS-EUREKA-ROUND MOUNTAIN-TONOPAH LINE. HEAVY
SNOWFALL RATES ARE EXPECTED ALONG THIS 75-MILE WIDE SWATH...WITH
ROAD CONDITIONS EXPECTED TO RAPIDLY DETERIORATE ESPECIALLY AFTER
SUNSET. THROUGH LATE THIS EVENING...SNOWFALL RATES OF 1-2 INCHES
PER HOUR ARE LIKELY IN THE MOST INTENSE PARTS OF THE BAND. OUTSIDE
OF THIS ANTICIPATED SNOW BAND...IMPACTS WILL BE MUCH REDUCED AND
SNOW AMOUNTS MUCH LIGHTER. SO...OBVIOUSLY...THE TRICK IS
FORECASTING THE POSITION OF THE SNOWBAND. CURRENT WINTER STORM
WARNINGS COVER MUCH OF THIS HIGH IMPACT AREA WELL...BUT SOME
QUESTIONS REMAIN. NAM/GFS BOTH SUGGEST WARNING CRITERIA SNOWFALL
WILL REACH INTO NE ELKO COUNTY /EASTERN ZONE 031/...MAY NEED TO
UPGRADE ZONE 031 TO A WINTER STORM WARNING...AND MENTION MUCH LESS
AMOUNTS ACROSS WESTERN ZONE 031 /NEAR AND WEST OF TUSCARORA/.
REGARDING ZONE 038 /SW ELKO COUNTY INCLUDING ELKO/SPRING CREEK/ IT
IS ALL GOING TO COME DOWN TO EXACT SNOWBAND PLACEMENT. 12Z GFS
SOLUTION LOOKED REASONABLE AND WAS USED FOR THE GRIDS...WHICH
FOCUSES ITS HEAVY SNOW ALONG AND NEAR THE RUBIES...WITH HEAVY SNOW
ACROSS EASTERN SPRING CREEK/LAMOILLE. ELKO/HUMBOLDT RIVER VALLEY
AMOUNTS WOULD BE MUCH LESS GIVEN GFS WITH 2-4 INCHES AT MOST. WAS
CONFIDENT IN THIS SOLUTION...UNTIL THE NEW 18Z NAM CAME IN...AND
SHIFTED THE BAND ABOUT 30-40 MILES FURTHER WEST...PLACING ITS
HEAVIEST SNOW FURTHER WEST. WE WILL KNOW SOON WHICH IS
CORRECT...WITH RADAR BLOSSOMING WITH VIRGA/SNOW DEVELOPMENT.
SHOULD THE FURTHER WEST SOLUTION VERIFY...WE WILL NEED TO UPGRADE
ALL OF SOUTHWEST ELKO COUNTY TO A WINTER STORM WARNING INCLUDING
ELKO. IRREGARDLESS...WINTER STORM WARNING SNOWFALL IS LIKELY EAST
OF THE ROUND-ABOUT IN SPRING CREEK AND LAMOILLE. WILL DISCUSS THESE
POSSIBLE UPGRADES WITH ZONES 031/038 WITH THE INCOMING EVENING
SHIFT.
NORTH WINDS TO INCREASE SIGNIFICANTLY LATE TONIGHT AND WEDNESDAY
MORNING...AVERAGING 15-25 MPH WITH HIGHER GUSTS ALONG THIS
SNOWBAND. AREAS OF BLOWING AND DRIFTING ARE LIKELY.
IT IS EMPHASIZED THAT TRAVEL IN THIS SNOWBAND WILL BECOME VERY
DIFFICULT AND HAZARDOUS THIS EVENING THROUGH WEDNESDAY MORNING.
TRAVEL IS DISCOURAGED. IF YOU MUST TRAVEL...CARRY A WINTER
SURVIVAL KIT IN YOUR VEHICLE.
WEDNESDAY...12Z ECMWF HANGS ONTO ADDITIONAL SNOW SHOWERS MUCH
LONGER THAN GFS...FOLLOWED THE SNOWIER SOLUTION IN THE GRIDS WITH
ADDITIONAL SMALL ACCUMULATIONS. WINDY AND COLD WITH NW WINDS
AVERAGING 15-25 MPH AND MOST EASTERN NEVADA VALLEYS REMAINING
BELOW FREEZING.
THURSDAY...PARTIAL CLEARING BUT STILL COLD WITH AFTERNOON HIGHS IN
THE UPPER 20S AND LOWER 30S. ADDITIONAL SHORTWAVE PASSES IN NW
FLOW. MODELS DISAGREE ON TRACK...GFS EASTERN NEVADA...ECMWF
WESTERN NEVADA. EITHER WAY...MOISTURE IS LIMITED AND THE SYSTEM
WEAK SO NOT EXPECTING MUCH MORE THAN ISOLATED SNOW SHOWERS ON THE
HIGHER TERRAIN.
FRIDAY...OVERRUNNING BEGINS WITH INCREASING CLOUDS AND LIGHT SNOW
ACROSS NORTHERN NEVADA AS BEST SHOWN BY ECMWF. LIGHT SNOW AMOUNTS
ON THE HIGHER TERRAIN OF NORTHERN NEVADA OF ONE INCH OR LESS.
AFTERNOON TEMPERATURES MODERATE A FEW DEGREES...BUT STILL WELL
BELOW LATE FEBRUARY NORMALS. TURNER
.LONG TERM...FRIDAY NIGHT THROUGH NEXT TUESDAY. THE ACTIVE PATTERN
WILL CONTINUE. INITIALIZATION OF THE MODELS AT 00Z SATURDAY IS POOR.
HOWEVER THE GENERAL PATTERN WOULD LEAD TO PERIODS OF INCLEMENT
WEATHER AND A COLD PATTERN.
THE UNSETTLED PATTERN WILL CONTINUE THROUGH TUESDAY. TIMING WILL BE
DIFFICULT. AT THIS JUNCTURE THE OPPORTUNITY FOR SEVERAL INCHES OF
ACCUMULATING SNOW APPEARS TO BE FRIDAY NIGHT THROUGH SATURDAY
EVENING AND MONDAY AFTERNOON THROUGH TUESDAY MORNING. HIGH
TEMPERATURES WILL RANGE FROM THE 30S ACROSS NORTHERN NEVADA TO THE
MID 40S ACROSS CENTRAL NEVADA. LOW TEMPERATURES WILL GENERALLY BE IN
THE TEENS AND 20S.
&&
.AVIATION...A STRONG STORM SYSTEM WILL SPREAD SNOW ACROSS THE STATE
TODAY.
KWMC. VFR CONDITIONS WILL PREVAIL THROUGH WEDNESDAY MORNING.
KEKO. VFR CONDITIONS EXPECTED UNTIL 22Z TUESDAY. 22Z TUESDAY THROUGH
12Z WEDNESDAY...IFR CIGS AND VIS POSSIBLE.
KELY. VFR CONDITIONS EXPECTED UNTIL 08Z WEDNESDAY. 08Z THROUGH 18Z
WEDNESDAY...IFR CIGS AND VIS POSSIBLE.
KTPH. VFR CONDITIONS EXPECTED UNTIL 00Z WEDNESDAY. 00 THROUGH 16Z
WEDNESDAY...MVFR CONDITIONS WILL PREVAIL WITH INTERMITTENT IFR CIGS
AND VIS.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 PM PST WEDNESDAY FOR
NORTHEASTERN NYE COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER
COUNTY AND NORTHERN EUREKA COUNTY...SOUTHEASTERN ELKO COUNTY...
SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY.
WINTER STORM WARNING UNTIL 4 PM PST WEDNESDAY FOR NORTHWESTERN
NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL
ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY.
&&
99/92/92
Hazardous weather outlook, Feb 19, 3:08 AM PST, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
308 AM PST TUE FEB 19 2013
NVZ031-033>041-201200-
NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
308 AM PST TUE FEB 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH
CENTRAL NEVADA.
.DAY ONE...TODAY AND TONIGHT.
A WINTER STORM WILL IMPACT THE AREA TODAY AND TONIGHT. WINTER
WEATHER WARNINGS AND ADVISORIES HAVE BEEN ISSUED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A WINTER STORM WILL IMPACT THE AREA ON WEDNESDAY. WINTER WEATHER
WARNINGS AND ADVISORIES HAVE BEEN ISSUED.
MORE LIGHT SNOW IS POSSIBLE FRIDAY THROUGH SUNDAY AS A SERIES OF
DISTURBANCES MOVE THROUGH THE GREAT BASIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
NVZ030-201200-
HUMBOLDT COUNTY-
308 AM PST TUE FEB 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
NEVADA.
.DAY ONE...TODAY AND TONIGHT.
AREAS OF LIGHT SNOW ARE POSSIBLE THROUGH TODAY AND TONIGHT WITH
ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE IN SOME VALLEYS...BUT SOME
AREAS WILL HAVE LITTLE TO NO SNOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
AREAS OF LIGHT SNOW WILL LINGER THROUGH WEDNESDAY BUT LITTLE TO NO
ACCUMULATIONS ARE EXPECTED.
MORE LIGHT SNOW IS POSSIBLE FRIDAY THROUGH SUNDAY AS A SERIES OF
DISTURBANCES MOVE THROUGH NORTHERN NEVADA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
Heavy Snow, Southwestern Elko
- When
- February 19, 4:00 PM PST to February 20, 6:00 AM PST
- Where
- Southwestern Elko forecast zone
- Reported by
- Social Media
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
In Spring Creek 5 to 7 inches of snow was reported. Lamoille had 7 inches and Carlin 6 inches.
Heavy Snow, S Lander & S Eureka
- When
- February 19, 5:00 PM PST to February 20, 10:00 AM PST
- Where
- S Lander & S Eureka forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.959, -116.654 (the zone’s center; the record gives no point)
Austin and Eureka reported 8 inches of new snow. SNOTEL's sites reported 10 to 16 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Pennsylvania, February 19 to 20, 2013$175,000 · 2 events
- Winter Storm in Ohio, February 19 to 20, 2013$125,000 · 2 events
- Lake-Effect Snow in New York, February 19 to 21, 2013$53,000 · 7 events
- Tornadoes and Winter Storm in California, February 19, 2013$20,000 · EF0 · 4 events
- Winter Weather in North Carolina, February 19, 201313 events
- Extreme Cold in North Dakota, February 19, 201312 events
- Winter Storm in Michigan, February 19 to 20, 20139 events
- Heavy Snow in New Mexico, February 19 to 21, 20139 events
- Drought in Texas, February 19 to 28, 20137 events
- Winter Weather in Pennsylvania, February 19, 20136 events
- Heavy Snow in Maine, February 19 to 20, 20136 events
- Winter Weather in Michigan, February 19 to 20, 20134 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425296, 425303.